MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA HIP INSTRUMENTS; BAYONET DRILL BIT Ø3.2MM L45

MEDACTA INTERNATIONAL SA HIP INSTRUMENTS; BAYONET DRILL BIT Ø3.2MM L45
Model Number 01.10.10.0845
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2024
Type of Reportable Event Malfunction
Event or Problem Description
While the surgeon was drilling to insert the screws into the cup, three different bayonet drill bits broke.The third broken drill got stuck in the patient (the smallest one).To retrieve it, the surgeon had to remove the cup and felt more secure in implanting a new one (same ref, different lot).The screws were successfully implanted with competitor drill bits.20-25 min delay reported.Patient's bone quality was hard/sclerotic.Drill guide was used (curved drill guide - golden tip, ref 01.10.10.372).
 
Additional Manufacturer Narrative
Batch review performed on 09 dec 2024 lot 2256825: (b)(4) items manufactured and released on 07-feb-2023.No anomalies found related to the problem.To date, no other similar events have been reported on the same lot during the period of review.Preliminary investigation performed by r&d project manager from the event description reported and from the images received we can see that all the three drill bits appears broken.Not all lots are known.Based on the information available, it is not possible to determine with certainty the root cause of reported breakage.Possible factors could be: a possible high level of flexion forces on the drill bits during their use, a possible friction with the shell and/or a very hard bone condition.Clinical evaluation performed by medical affairs department during the primary implantation of a total hip arthroplasty (tha), three bayonet drill bits broke during the drilling process for screw placement to achieve additional fixation of the cup.The broken drill bits were fully retrieved, ensuring no fragments remained in the patient.This is confirmed by the images available.In particular, the available x-ray image shows the final implanted prosthesis without evidence of foreign body, but provides no additional information regarding the cause of the instrument breakage.No secondary issues are anticipated for the patient as a result of this event.2 other drill bits were used and broke during the surgery, it is unknown which one got stuck into the patient's bone and the details of one drill bit is could not be identified.Details of the other drill bit: 01.26.10.0012 flexible bayonet drill ø 3.2 mm shaft l 56 lot.6344530001.
 
Additional Manufacturer Narrative
Details of the second other broken drill bit: hip general p8920 screw drill bit ø3.2 l35/20 lot.17h6729.Manufacturing process review: lot 17h6729 released: 15-may-2017, number of pieces released: (b)(4).All the steps, according to our routing sheet and relative drawings, have been performed correctly as well as the dimensional and functional controls.No other complaints received on this batch.There are no non-conformity elements in the document review.Visual inspection performed by r&d project manager from the event description reported and from the components received we can see that all the three drill bits are broken.Based on the information available and from the visual analysis of the components it is not possible to determine with certainty the root cause of reported breakage.Possible factors could be: an excessive torsional load and/or possible a high level of flexion forces on the drill bits during their use, a possible friction with the shell and/or a very hard bone condition.All components have worn and damaged cutting edges which may have caused the user to push/force the drill bit forward up to the point of breakage.Although no definitive root cause could be established, it is likely that a combination of factors contributed to the issue, such as excessive torsional load and/or possibly high levels of flexion forces on the drill bits during use, potential friction with the shell, and/or very hard bone condition.The investigation does not indicate any manufacturing-related issues or systemic deficiencies.

Brand Name
HIP INSTRUMENTS
Common Device Name
BAYONET DRILL BIT Ø3.2MM L45
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key21033592
Report Number3005180920-2024-01088
Device Sequence Number4070816
Product Code LXH
UDI-Device Identifier07630971251700
UDI-Public07630971251700
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number01.10.10.0845
Device Lot Number2256825
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/30/2024
Supplement Report FDA Received Date03/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age70 YR
Patient SexMale
Patient Weight87 KG
Patient RaceWhite